Texas, 2009

Tornadoes and Flash Flooding in Texas, May 2 to 3, 2009

May 2 to 3, 2009 · NWS SHV · 42 events in 17 counties and zones

A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$370,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled. A weak shortwave moved into the Texas Hill County and produced enough lift...along with the development of a strong low level jet...for strong to severe thunderstorms to erupt across the region. The storms initially developed as supercells...producing large hail and isolated tornadoes but then evolved into a squall line. Strong straight line winds accompanied the squall line with winds in excess of 70 mph reported with some storms. There were also isolated tornadoes reported within the squall line itself. Damage was extensive across the region but overnight...the repeated training of storms resulted in a widespread flash flooding event. Numerous counties and parishes were flooded with rainfall amounts in excess of 6 inches in a 12 hour period common. By the time the event ended...there were five different line echo wave patterns that developed across the four state region the afternoon of May 2nd through the morning hours of May 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 2:30 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 2, 2:30 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 2 2009

.DISCUSSION...
RICH MOISTURE WILL CONTINUE TO INTERACT WITH NEAR STATIONARY FRONT...
CURRENTLY LINED UP NEAR RED RIVER VALLEY BORDERING OK/TX...AND
SAGGING JUST SOUTH OF INTERSTATE 30 IN SW AR. NOT MUCH MOTION
EXPECTED WITH FRONT BY MIDNIGHT...EXCEPT FOR A PUSH ON WESTERN
PORTION TOWARD THE FTW AREA. TRAINING ACTIVITY WILL BRING AN
INCREASING THREAT OF FLOODING ACROSS AREAS ALONG AND NORTH OF
INTERSTATE30...WILL MAINTAIN FLOOD WATCH AS IS. WAVES ALONG
FRONT...AND AFTN WARMING INTO MID/UPPER 80S ACROSS WARM SECTOR...
SUGGEST STORM INTENSIFICATION EXPECTED INTO THE EVENING...WITH
EXPECTED MOISTENING IN LOW LVLS...AND PERHAPS SOME SHEAR ENHANCEMENT...
ESPECIALLY IN LOW LVLS NEAR FRONTAL BOUNDARY WHERE WAVES DEVELOP.
TRENDS DO NOT SUPPORT HIGH COVERAGE ACROSS NORTH LA...OR LOWER NE
TX...THROUGH AT LEAST THE EVENING...KEPT CHANCE POPS SOUTHERN
SECTIONS OVERNIGHT. ALSO LOWERED POPS FROM CATEGORICAL TO LIKELY COVERAGE...
AS GUIDANCE FOR MOST PART WELL BELOW CATEGORICAL...AND FORECAST SOUNDINGS
INDICATE DEEP MOISTURE...ALTHOUGH NOT QUITE SATURATED PROFILES.
ALSO TRANSITION OF TSTMS TO SHRA AFTER FRONTAL PASSAGE LATER
SUNDAY./VII/

&&

.AVIATION...
RADAR INDICATES SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
NORTHERN HALF OF THE FOUR STATE AREA...RANGING FROM SPOTTY ALONG THE
INTERSTATE 20 CORRIDOR...TO WIDELY SCATTERED ACROSS PORTIONS OF
SOUTHWEST ARKANSAS. THIS CONVECTION WILL INTENSIFY AND SPREAD
THROUGH EARLY EVENING WITH THE SUPPORT OF AFTERNOON HEATING...WITH
PERIODS OF VERY HEAVY RAIN AND WINDS GUSTING TO 35KTS POSSIBLE IN
THE VICINITY OF THE STRONGER THUNDERSTORMS. EXPECT PERIODS OF HEAVY
RAIN TO TEMPORARILY REDUCE VISIBILITIES TO AS LOW AS A HALF
MILE...AND CEILINGS AS LOW AS 2KFT...ESPECIALLY AT DEQ AND TXK.

THUNDERSTORM ACTIVITY WILL INCREASE IN NORTHEAST TEXAS THIS EVENING
AS A LARGE THUNDERSTORM COMPLEX MOVES INTO THE AREA FROM NORTH
CENTRAL TEXAS. THESE STORMS WILL CAPABLE OF LARGE HAIL AND STRONG
WINDS...AFFECTING TYR AS EARLY AS 02/23Z...AND GGG...TXK...AND SHV
IN THE 03/00Z TO 03/04Z TIME FRAME.

THROUGH THE EARLY HOURS OF SUNDAY...STRONG SOUTHERLY FLOW WILL
RESULT IN ANOTHER ROUND OF LOW STRATUS ACROSS THE REGION...WITH CIGS
DEVELOPING AS LOW AS 6 HUNDRED FEET BY 03/08Z. WITH LESS SURFACE
HEATING...AND A CANOPY OF CIRRUS EXPECTED OVER THE REGION ON SUNDAY
MORNING AND AFTERNOON...STRATUS WILL TAKE LONGER TO LIFT OR
SCATTER...AND IS EXPECTED TO REMAIN ACROSS THE AREA PAST 18Z. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  77  58  76  60 /  60  70  40  10  10
MLU  68  79  59  74  58 /  50  70  50  20  10
DEQ  62  68  52  73  56 /  80  70  30  10  10
TXK  65  72  54  74  57 /  80  70  40  10  10
ELD  66  75  54  73  56 /  60  70  40  20  10
TYR  68  75  56  75  61 /  60  70  40  10  10
GGG  68  76  56  76  61 /  60  70  40  10  10
LFK  70  80  62  79  64 /  50  50  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124-125.

&&
Hazardous weather outlook, May 2, 11:00 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 2 2009

ARZ072-LAZ001-002-010-TXZ126-136>138-149>151-031100-
BOSSIER-CADDO-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-MARION-PANOLA-
RUSK-SMITH-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE AFTERNOON
HOURS...AS WARM...MOIST...AND UNSTABLE AIR COMBINE WITH UPPER
DISTURBANCES AND A COLD FRONT WRAPPING SOUTHEAST AROUND A SURFACE LOW
NEAR THE RED RIVER IN NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. THERE WILL BE A SLIGHT CHANCE FOR STORMS
TO BECOME SEVERE...PRODUCING MAINLY LARGE HAIL AND ISOLATED HIGH
AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL DURING THE
AFTERNOON...BUT MORE LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY
RAINFALL...AND STRONG TO SEVERE THUNDERSTORMS TO
BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED
TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH
RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME
WITH ISOLATED HIGHER AMOUNTS TO 4 INCHES BY EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ073-LAZ003>006-011>014-017>022-TXZ152-153-165>167-031100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA SALLE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND
NORTH CENTRAL LOUISIANA AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP
IN THE MOIST AND UNSTABLE ATMOSPHERE THAT IS CURRENTLY IN PLACE.
HOWEVER...WITH NO SURFACE BOUNDARIES TO ENHANCE LIFT...STORMS WILL
LIKELY REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL...
AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY
MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING
WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 3 TO 4 INCHES BY EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...
BUT MAY BE REQUIRED FOR SUNDAY.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-031100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND CARRY OVER THROUGH TONIGHT AS A COLD FRONT
WRAPPING AROUND SURFACE LOW PRESSURE MOVE OVER THE REGION.
SHOWERS PRODUCING LOCALLY HEAVY RAINFALL...TRAINING OVER THE SAME
AREAS...ALONG WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS...
PRODUCING DAMAGING WINDS AND LARGE HAIL...BY LATE IN THE AFTERNOON.
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVERNIGHT. RAINFALL TOTALS
THROUGH LATE SUNDAY WILL BE 3 TO 5 INCHES WITH ISOLATED HIGHER
AMOUNTS TO NEAR 6 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO
SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND NORTHWEST
LOUISIANA BY SUNDAY WITH THE COLD FRONT WRAPPING SOUTHWEST
THROUGH EAST TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
OCCURRING ALONG AND NEAR THE SYSTEM AS WELL AS IN WAKE OF BOUNDARY
AND LOW. THIS WILL PROLONG LOCALLY HEAVY RAINFALL AND A THREAT FOR
LARGE HAIL IN THE COLDER AIR. RAINFALL TOTALS INTO MONDAY WILL BE
4 TO 6 INCHES WITH ISOLATED HIGHER AMOUNTS TO JUST OVER 8 INCHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS COULD POSSIBLY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

VII

In the hours before

Special weather statement, May 2, 10:32 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT SAT MAY 2 2009

OKZ077-021700-
MCCURTAIN-
1132 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL NOON CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...PLUNKETVILLE...
     SHERWOOD...SMITHVILLE AND WATSON...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTH OF BROKEN BOW...OR 27 MILES
NORTHWEST OF DE QUEEN...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

18
Special weather statement, May 2, 11:11 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT SAT MAY 2 2009

ARZ050-051-021815-
HOWARD-SEVIER-
1211 PM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRANNIS...OR 13 MILES NORTH OF DE QUEEN...
MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE ISSUED.

18

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 19 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Bowie

When
May 2, 3:44 PM CST to 3:46 PM CST
Where
Bowie County, 1.63 mi NNW of College Hill to 2.52 mi NNW of College Hill
Rating
EF0
Path length
0.96 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.442, -94.631

Several trees were uprooted and snapped along County Road 4250 and near County Road 4245 next to a house. No structural damage was noted.

Thunderstorm Wind, Titus

When
May 2, 4:16 PM CST
Where
Titus County, 1.16 mi E of Adbra
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -95.010

Trees were downed west of Mount Pleasant, Texas.

Thunderstorm Wind, Morris

When
May 2, 4:30 PM CST
Where
Morris County, 0.58 mi E of Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -94.740

Trees were downed in Omaha, Texas.

Tornado, Cass

When
May 2, 4:51 PM CST to 4:54 PM CST
Where
Cass County, 3.52 mi NW of Douglassville to 1.91 mi NNW of Douglassville
Rating
EF1
Path length
2.17 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
33.236, -94.363

Several trees were uprooted and snapped along State Highway 8 north of Douglassville, Texas on both sides of the highway. Some minor shingle damage was noted to houses along the highway. Along County Road 2123, numerous hardwood trees were snapped and uprooted next to a church. No structural damage was noted.

Thunderstorm Wind, Bowie

When
May 2, 4:59 PM CST
Where
Bowie County, 0.69 mi N of Redwater
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.360, -94.250

The roof was removed from a mobile home in the community of Red Water, Texas.

Thunderstorm Wind, Bowie

When
May 2, 5:06 PM CST
Where
Bowie County, 0.69 mi N of Nash
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.440, -94.130

A large tree was down in Nash, Texas blocking traffic.

Flash Flood, Bowie

When
May 2, 5:30 PM CST to 7:00 PM CST
Where
Bowie County, 1.08 mi NNW of De Kalb to 1.06 mi NNW of De Kalb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.515, -94.625

Excessive heavy rainfall resulted in several flooded roadways in Dekalb, Texas.

Thunderstorm Wind, Bowie

When
May 2, 5:32 PM CST
Where
Bowie County, 0.69 mi S of Texarkana
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Airplane Pilot
Coordinates
33.420, -94.050

A tree fell on top of a home along Harrison Street in the southwest side of town. No injuries were reported.

Flash Flood, Bowie

When
May 2, 5:34 PM CST to 7:00 PM CST
Where
Bowie County, 0.14 mi N of Wake Vlg to 0.42 mi S of Wake Vlg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.422, -94.080

Excessive heavy rainfall resulted in several flooded intersections in the southwest side of town. Several underpasses were closed due to high water. A high water rescue was made when a car was found in a swollen creek. No injuries were reported.

Flash Flood, Cass

When
May 2, 6:05 PM CST
Where
Cass County, 1.74 mi W of Atlanta to 2.35 mi WSW of Atlanta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.120, -94.160

Excessive heavy rainfall resulted in several streets flooded.

Thunderstorm Wind, Franklin

When
May 2, 6:20 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -95.220

Powerlines were downed throughout the county.

Thunderstorm Wind, Wood

When
May 2, 7:15 PM CST
Where
Wood County, 3.61 mi SW of Yantis
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.890, -95.610

Trees were downed in the western side of town.

Flash Flood, Cass

When
May 2, 7:50 PM CST to May 3, 8:15 AM CST
Where
Cass County, 2.42 mi WNW of Bloomburg to 2.62 mi W of Bloomburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.140, -94.060

Excessive heavy rainfall resulted in water in a home near Bloomberg, Texas.

Tornado, Camp

When
May 2, 7:56 PM CST to 7:59 PM CST
Where
Camp County, 2.94 mi NW of Matinburg to 1.51 mi SSE of Leesburg
Rating
EF0
Path length
1.9 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.935, -95.079

Several trees were uprooted or snapped along County Road 3510 and near County Road 3322. No structural damage was noted.

Flash Flood, Wood

When
May 2, 8:08 PM CST to May 3, 9:15 AM CST
Where
Wood County, 0.03 mi SSW of Musgrove to 0.55 mi S of Musgrove
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.950, -95.230

County Road 4430 was closed due to excessive heavy rainfall.

Flash Flood, Camp

When
May 2, 8:14 PM CST to May 3, 9:15 AM CST
Where
Camp County, 0.45 mi E of Leesburg to 1.38 mi N of Leesburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.980, -95.072

Numerous roads were flooded and closed throughout the county.

Flash Flood, Red River

When
May 2, 10:30 PM CST to May 3, 2:00 AM CST
Where
Red River County, 1.36 mi W of Cuthand to 0.66 mi WSW of Cuthand
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.471, -95.074

Farm to Market 1487 was closed due to excessive heavy rainfall.

Flash Flood, Red River

When
May 2, 10:30 PM CST to May 3, 2:00 AM CST
Where
Red River County, 1.66 mi ESE of Clarksville to 2.55 mi SE of Clarksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.608, -95.025

Farm to Market 412 was closed due to excessive heavy rainfall which flooded the road.

Flash Flood, Wood

When
May 2, 10:50 PM CST to May 3, 9:15 AM CST
Where
Wood County, 2.11 mi NW of Alba to 1.75 mi W of Alba
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.805, -95.641

High water from excessive heavy rainfall was in a few homes in the town of Alba, Texas.

Thunderstorm Wind, Wood

When
May 2, 10:50 PM CST
Where
Wood County, 0.69 mi N of Alba
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.790, -95.620

Trees were downed in the community.

Thunderstorm Wind, Cass

When
May 2, 11:30 PM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -94.360

Several trees were blown down across the northwest portion of the county.

Flash Flood, Morris

When
May 2, 11:58 PM CST to May 3, 8:15 AM CST
Where
Morris County, 1.63 mi NNW of Dangerfield to 1.85 mi SSE of Daingerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.052, -94.740

Water was reported to be over several roadways across the county.

Flash Flood, Cass

When
May 3, 12:05 AM CST to 8:15 AM CST
Where
Cass County, 1.87 mi WSW of Linden to 2.66 mi SW of Linden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.010, -94.360

Numerous reports of flooding and road closures across secondary roads throughout the county.

Flash Flood, Bowie

When
May 3, 12:13 AM CST to 7:45 AM CST
Where
Bowie County, 1.42 mi ESE of Whatley to 1.79 mi ESE of Whatley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.470, -94.028

High water was reported across 48th Street and FM 374.

Thunderstorm Wind, Smith

When
May 3, 12:15 AM CST
Where
Smith County, 0.69 mi N of Tyler
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.360, -95.300

A couple of trees were blown down across County Road 110 and FM 14 north of Tyler, Texas.

Flash Flood, Franklin

When
May 3, 12:52 AM CST to 9:15 AM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon to 0.82 mi NNE of Mt Vernon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.170, -95.220

Several roads underwater across the county. Barricades were put out for area road closures.

Flash Flood, Franklin

When
May 3, 2:20 AM CST to 9:15 AM CST
Where
Franklin County, 0.3 mi NNW of Burley to 1.62 mi E of Purley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.104, -95.271

Several roads flooded across the southern end of the county including Hwy. 37 just north of Hwy. 900.

Flash Flood, Wood

When
May 3, 2:20 AM CST to 9:15 AM CST
Where
Wood County, 2.49 mi WNW of Forest Hill to 2.27 mi NW of Forest Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.846, -95.458

FLash flooding reported across all of Wood County. A car was washed off the road along County Road 1410.

Flash Flood, Titus

When
May 3, 2:20 AM CST to 9:15 AM CST
Where
Titus County, Mt Pleasant to 0.78 mi E of Mt Pleasant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.170, -94.980

Several roads were flooded and closed throughout the county.

Flash Flood, Morris

When
May 3, 2:20 AM CST to 8:15 AM CST
Where
Morris County, 0.58 mi E of Dangerfield to 0.55 mi WSW of Veals
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.030, -94.720

Several roads flooded and closed throughout the county.

Flash Flood, Morris

When
May 3, 4:00 AM CST to 8:15 AM CST
Where
Morris County, 2.78 mi WSW of Rocky Branch to 1.24 mi SSE of Daingerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.105, -94.745

Several county roads were reported to be under water and closed throughout the county.

Thunderstorm Wind, Cherokee

When
May 3, 5:29 AM CST
Where
Cherokee County, 3.6 mi SW of Atoy
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.740, -95.150

Several trees were snapped and uprooted. Minor damage was observed to a the roofs of a few homes. Winds were estimated to be near 80 mph.

Thunderstorm Wind, Cherokee

When
May 3, 5:30 AM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Numerous trees were reported down across the county. The worst tree damage was in a straight line from Maydelle to FM 241 where several roads were closed due to the downed trees.

Thunderstorm Wind, Rusk

When
May 3, 5:35 AM CST
Where
Rusk County, 1.38 mi S of Henderson
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.130, -94.800

Trees were reported down on FM 839.

Thunderstorm Wind, Nacogdoches

When
May 3, 5:40 AM CST
Where
Nacogdoches County, 0.91 mi NE of Cushing
Measured
68 kt (78 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -94.840

Trees were reported down on FM 343 and FM 1648.

Thunderstorm Wind, Angelina

When
May 3, 6:05 AM CST
Where
Angelina County, 1.77 mi E of Peavy
Measured
54 kt (62 mph) estimated gust
Property damage
$75,000
Reported by
ASOS
Coordinates
31.280, -94.790

A 62 mph gust was measured from the Angelina County airport ASOS. These winds resulted in trees falling into two homes and the roofs being partialy blown off by two more homes in the Diboll community.

Thunderstorm Wind, San Augustine

When
May 3, 6:10 AM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Trees and powerlines were downed across the entire county.

Thunderstorm Wind, Shelby

When
May 3, 6:20 AM CST
Where
Shelby County, 0.69 mi N of Center
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Trees and powerlines were downed in a few locations across Center, Texas.

Flash Flood, Wood

When
May 3, 6:25 AM CST to 9:15 AM CST
Where
Wood County, 1.95 mi NNE of Alba to 0.79 mi W of Mineola Wisener Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.806, -95.608

Many roads were flooded and closed throughout Wood County.

Thunderstorm Wind, Sabine

When
May 3, 6:35 AM CST
Where
Sabine County, 0.69 mi N of Hemphill
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.340, -93.850

Several trees and powerlines were downed across the county.

Thunderstorm Wind, Sabine

When
May 3, 6:45 AM CST
Where
Sabine County, 6.49 mi E of Milam
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.430, -93.740

A tree fell on a trailer at Alpine Marina on Hwy. 21. There was an injured man reported in the trailer from the fallen tree.

Flash Flood, Upshur

When
May 3, 7:30 AM CST to 9:15 AM CST
Where
Upshur County, 1.74 mi W of Thomas to 1.8 mi SW of Thomas
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.850, -95.100

A 78 year old man drowned when flood waters swept away hit automobile on a rural northwestern Upshur County Road. The man was found in his back seat on Fox Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Upshur2009-05-0378MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157241, 166449, 166448, 157242, 166453, 166557, 166539, 166531, 166529, 166540, 166697, 166562, 166690, 157244, 166689, 171873, 166693, 166694, 166716, 166717, 166707, 166703, 166710, 166712, 166720, 166718, 166722, 166723, 166724, 166725, 169410, 169515, 169411, 169413, 169412, 169414, 169416, 169417, 169415, 169418, and more.